South Carolina, 2012Hail in South Carolina, May 23, 2012
May 23, 2012 · NWS ILM · 6 events in 3 counties and zones
High instability and steep lapse rates developed during the afternoon in response to strong heating. A potent upper low moved overhead, creating a cold pool of minus 16 degrees Celsius at 500 mb.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High instability and steep lapse rates developed during the afternoon in response to strong heating. A potent upper low moved overhead, creating a cold pool of minus 16 degrees Celsius at 500 mb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 23, 1:44 PM EST, 14 minutes earlier.
Area forecast discussion, May 23, 1:44 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT WED MAY 23 2012
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING STRONG TO SEVERE THUNDERSTORMS
THROUGH THIS EVENING. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AGAIN ON THURSDAY...ALTHOUGH COVERAGE WILL LIKELY BE ISOLATED. A
DRYING AND WARMING TREND WILL FOLLOW FRIDAY THROUGH EARLY NEXT WEEK
AS AN UPPER RIDGE INTENSIFIES OVER THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...SEVERE TSTM WATCH 292 COVERS OUR ENTIRE
COUNTY WARNING LAND AREA UNTIL 9PM THIS EVENING. ONE IMPULSE
EVIDENT IN VAPOR ANIMATIONS WRAPPING AROUND THE UPPER CIRCULATION
DROPPING INTO NORTH CENTRAL SC MAY KEEP STORMS IMPINGING OUR
WESTERN ZONES. ADDITIONALLY...A STRENGTHENING SEA BREEZE
CIRCULATION WILL HELP TRIGGER A BROKEN LINE OF STORMS ALONG OUR
COASTAL INTERIOR.
COLD AIR ALOFT AND LATE MAY SURFACE HEATING IS COOKING A RECIPE
FOR SIZABLE HAILSTONES AS WE APPROACH PEAK HEATING. EYE POPPING
DOWNDRAFT CAPES COULD ALSO RESULT IN STRONG EVAPORATIVE COOLED
DOWNBURSTS...AND ISOLATED WIND DAMAGE COULD NOT BE RULED OUT.
UNLESS TRAINING OF CELLS OCCURS...THE MODERATE STORM MOTION
SHOULD LIMIT FLOODING POTENTIAL COMPARED TO THE PREVIOUS DAYS.
MIDDLE TO UPPER 60S FOR MIN TEMPS BY FIRST LIGHT THURSDAY
UNDER PARTIALLY CLEAR SKIES AND LIGHT SOUTHERLY WIND.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...UPPER TROUGH OPENS AND MOVES NORTHEAST AWAY
FROM THE MID ATLANTIC ON THURSDAY. ALTHOUGH HEIGHTS GRADUALLY
INCREASE DURING THE DAY...DO NOT ANTICIPATE THAT THERE WILL BE
ENOUGH OF A MID LEVEL CAP TO SUPPRESS CONVECTION. MID LEVEL LAPSE
RATES ARE ONLY ABOUT 6C/KM DURING THE AFTN...AND SOME DRY AIR IS
PRESENT IN FORECAST PROFILES. HOWEVER...SBCAPE OF 1000-1500 J/KG
SUGGESTS AMPLE INSTABILITY...MID LEVEL THETA-E RIDGING WILL PROVIDE
SUFFICIENT MOISTURE...WHILE A DIGGING 80 KT UPPER JET BEHIND
DEPARTING TROUGH WILL CREATE SOME UPPER SUPPORT. DO NOT EXPECT
WIDESPREAD COVERAGE...BUT AT LEAST SOME STORMS ARE POSSIBLE...MAINLY
ALONG THE SEA BREEZE DUE TO ENHANCED CONVERGENCE. SMALL HAIL WILL BE
POSSIBLE IN ANY STRONGER CONVECTION. TEMPS WILL RANGE FROM THE LOW
80S AT THE COAST WHERE A RESULTANT SEA BREEZE WILL TEMPER THE
MAXES...TO MID 80S IN THE FAR SW. CONTINUING SOUTHERLY WINDS
THURSDAY NIGHT WILL KEEP MINS IN THE MID AND UPPER 60S...MAYBE 70 AT
THE IMMEDIATE COAST.
LARGE UPPER RIDGE BEGINS TO SPREAD NORTHEAST FROM THE GULF COAST
STATES ON FRIDAY. AT THE SAME TIME...MUCH OF THE GUIDANCE IS
INDICATING THAT A RENEWED 5H TROUGH MAY ATTEMPT TO CLOSE OFF WELL
OFFSHORE THE GA COAST. THIS WILL KEEP SLIGHTLY LOWERED HEIGHTS IN
THE EASTERN CAROLINAS WHILE THE RIDGE BUILDS STRONGER TO THE WEST.
AT THE SURFACE...HIGH PRESSURE RIDGES DOWN FROM THE MID ATLANTIC
WHILE A SURFACE CYCLONE IS PROGGED TO DEVELOP BENEATH THE UPPER
TROUGH NEAR THE FLORIDA COAST. ALTHOUGH THE RIDGING WILL PROVIDE
SOMEWHAT OF A MID LEVEL CAP EVIDENT ON SOUNDINGS...THE E/NE FLOW AT
THE SURFACE COMBINED WITH THE SUBTLE TROUGHING ALREADY
DISCUSSED...MAY ALLOW FOR SOME SEA BREEZE CONVECTION ONCE AGAIN
FRIDAY. THE CHANCE IS LESS...BUT NON ZERO. TEMPS WILL WARM ON FRIDAY
INTO THE MID AND UPPER 80S AWAY FROM THE COAST WHILE DEEP EAST FLOW
WILL KEEP TEMPS ONLY IN THE LOW 80S NEAR THE BEACHES. MINS AT NIGHT
WILL ONCE AGAIN BE IN THE MID TO UPPER 60S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...EXTENDED FORECAST REMAINS RELATIVELY
UNCHANGED WITH HIGH CONFIDENCE VIA HPC EARLY AS THE MAMMOTH RIDGE
WILL PREVAIL ACROSS OUR AREA TEMPERATURES WILL HOVER AROUND FIVE
DEGREES ABOVE CLIMATOLOGY. CAPPING AROUND 700MB SHOULD KEEP THE
LID ON CONVECTION FOR THE HOLIDAY WEEKEND.
FORECAST SHIFTS TO LOWER CONFIDENCE FOR THE REMAINDER OF THE PERIOD
AS THE WILDCARD IS THE MOISTURE ASSOCIATED WITH A RETROGRADING
CLOSED LOW SLIPPING BELOW THE RIDGE THEN BEING SWEPT UP INTO THE
AREA AS A MORE ZONAL FLOW DEVELOPS. CONTINUED THE TREND OF
INCREASING POPS INCREMENTALLY MONDAY THROUGH WEDNESDAY TO ADDRESS.
EVEN WITHOUT THE AFOREMENTIONED LOW AND ITS ASSOCIATED MOISTURE
COLUMN WILL BECOME MORE CONDUCIVE FOR DIURNAL CONVECTION.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 19Z...TERMINALS ARE CURRENTLY VFR. LOW LEVEL CUMULUS IS
DEVELOPING BUT HAS YET TO SIGNIFICANTLY BUILD DESPITE REACHING THE
CONVECTIVE TEMPERATURE. CANNOT RULE OUT SHOWER/THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WITH THE WARMEST SURFACE TEMPERATURES
YET TO COME AND A COLD POOL OF AIR ALOFT. WILL CONTINUE TO
INDICATE THE BEST CHANCE OF SHOWERS/VCTS/MVFR AT FLO/LBT AND AT
ILM WHERE BEST CUMULUS DEVELOPMENT IS CURRENTLY TAKING PLACE. AT
THE CRE/MYR TERMINALS WILL JUST MENTION VCSH IN TAFS AND AMEND AS
NECESSARY IF ANY THUNDERSTORM THAT DEVELOPS INLAND MOVE TOWARDS
THOSE TERMINALS.
PRECIPITATION ENDS THIS EVENING AS SKIES GRADUALLY BECOME SCATTERED.
WITH MOIST SOILS EXPECT BR TO DEVELOP AT FLO/LBT. SINCE ANY DENSE
FOG IS EXPECTED TO BE PATCHY CONFIDENCE IS MODERATE THAT
VISIBILITIES WILL REMAIN IN THE MVFR RANGE. THE NAM BUFFER SOUNDINGS
ARE INDICATING MORE OF A CHANCE THAT MVFR CEILINGS WILL DEVELOP
THIS EVENING AND PERSISTING OVERNIGHT.
AFTER SUNRISE EXPECT THE CHANCE OF MVFR CEILINGS UNTIL SHOWERS AND
ISOLATED THUNDERSTORMS AGAIN DEVELOP MID-LATE MORNING.
EXTENDED OUTLOOK...ISOLATED SHOWERS/MVFR...WITH ISOLATED
THUNDERSTORMS/TEMPO IFR POSSIBLE MAINLY IN THE AFTERNOON THROUGH THE
EXTENDED PERIOD.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...OUTSIDE OF TSTMS NO REAL PROBLEMS ON THE
WATERS. IN AND NEAR STORMS DO EXPECT LOCALLY ROUGH CONDITIONS AND
DANGEROUS CLOUD TO WATER LIGHTNING STRIKES. OTHERWISE GENERALLY
SOUTH WINDS 10-15 KNOTS...A FEW HIGHER GUSTS NEAR SHORE THROUGH
EARLY EVENING WITH SEA BREEZE ENHANCEMENT. SEA MAINLY COMPOSED OF
SE WAVES AROUND 2-3 FEET AT 8-9 SECONDS...MIXED WITH S WAVES OF 2
FEET AT 5-6 SECONDS...WITH OVERALL HEIGHTS OF 3-4 FEET. THIS IS
NATIONAL SAFE BOATING WEEK...TAKE TIME TO REFRESH ON THE LATEST
SAFETY GUIDELINES. ALSO...A GOOD PRACTICE THAT CAN SAVE YOU PLENTY
TROUBLE...IS TO GET A FIX ON THE LATEST RADAR TRENDS BEFORE
LAUNCHING THE VESSEL.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...S/SE WINDS THURSDAY BETWEEN OFFSHORE HIGH
PRESSURE AND A TROUGH ACROSS THE MIDWEST WILL BE AROUND 10 KTS.
THIS WILL CREATE 3-4 FT SEAS...FORMED BY A COMBINATION OF A
3FT/8SEC SE SWELL...AND A 2FT/5SEC SOUTH WIND WAVE. AS HIGH
PRESSURE RIDGE BUILDS DOWN THE COAST EARLY FRIDAY...WINDS WILL
BACK TO THE EAST THEN NORTHEAST...BUT STILL AROUND 10 KTS. A
PERIOD OF CONFUSED SEAS WILL DEVELOP EARLY FRIDAY DUE TO THE NE
WINDS TOPPING THE CONTINUED SE SWELL...BUT BY LATE IN THE DAY A 6
SEC NE WIND CHOP WILL BECOME DOMINANT...AND SEAS WILL PERSIST AT
3-4 FT THROUGH THE END OF THE PERIOD.
LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM WEDNESDAY...NORTHEAST WINDS INITIALLY WILL VEER TO
EASTERLY SUNDAY THEN TO SOUTHEAST MONDAY AS HIGH PRESSURE MOVES
FROM THE APPALACHIANS TO WELL OFFSHORE. CAVEAT TO FORECAST IS LOW
PRESSURE DEVELOPING SOMEWHERE OFF THE SOUTHEAST COAST AND ITS
CHARACTERISTICS/MAGNITUDE. SEAS ESPECIALLY LATE IN THE PERIOD
COULD BE AFFECTED BY THIS FEATURE BUT FOR NOW A STANDARD 2-4 FEET
FOR SUMMER SHOULD SUFFICE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MRR
Hazardous weather outlook, May 23, 12:58 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT WED MAY 23 2012
NCZ110-SCZ054-241800-
COASTAL BRUNSWICK-COASTAL HORRY-
158 PM EDT WED MAY 23 2012
...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SEVERE THUNDERSTORM WATCH.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
LIKELY NOT NEEDED.
NCZ106-108-SCZ056-241800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN-
158 PM EDT WED MAY 23 2012
...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
LIKELY NOT NEEDED.
AMZ250-252-254-256-241800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
158 PM EDT WED MAY 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
LIKELY NOT NEEDED.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
158 PM EDT WED MAY 23 2012
...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
LIKELY NOT NEEDED.
In the hours before
Local storm report, May 23, 12:37 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
137 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BOLTON 34.32N 78.41W
05/22/2012 E1.00 INCH COLUMBUS NC PUBLIC
REPORTED ON HIGHWAY 211 NORTH OF HIGHWAY 214.
&&
EVENT NUMBER ILM1200140
HAWKINSSpecial weather statement, May 23, 1:05 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
205 PM EDT WED MAY 23 2012
SCZ017-023-024-032-231900-
DARLINGTON-DILLON-FLORENCE-MARLBORO-
205 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...DILLON...MARLBORO
AND DARLINGTON COUNTIES THROUGH 300 PM EDT...
AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTH OF DARLINGTON...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
FLORENCE...AUBURN...BINGHAM...BROWNSVILLE...CHAVISTOWN...CLAUSSEN...
CLIO...DARLINGTON RACEWAY...DOVESVILLE AND DUNBAR.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3481 7967 3461 7945 3425 7954 3425 7955
3420 7955 3419 7957 3413 7957 3411 8009
3450 8000 3449 7988 3454 7983 3460 7981
3461 7978 3465 7982 3468 7986 3475 7992
3480 7990
TIME...MOT...LOC 1805Z 234DEG 16KT 3440 7987
15Special weather statement, May 23, 1:25 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT WED MAY 23 2012
SCZ033-039-053>056-231930-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
225 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...GEORGETOWN...
WILLIAMSBURG AND MARION COUNTIES THROUGH 330 PM EDT...
AT 225 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
EAST OF RHEMS...OR ABOUT 17 MILES WEST OF MURRELLS INLET...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE CONWAY...MYRTLE BEACH...RED HILL...
SOCASTEE...ANDREWS...BUCKSPORT...BUCKSVILLE...BURGESS...DONGOLA...
EARLE...FORESTBROOK AND GRAVES.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3338 7974 3380 7942 3381 7939 3382 7938
3380 7934 3381 7932 3382 7932 3384 7934
3384 7935 3384 7937 3386 7937 3400 7927
3372 7885 3327 7951
TIME...MOT...LOC 1825Z 249DEG 11KT 3363 7933
WEISSHail, Marlboro
- When
- May 23, 1:58 PM EST to 2:00 PM EST
- Where
- Marlboro County, 1.71 mi ENE of Bennetsville Arpt
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -79.703
Dime to quarter size hail was reported on Highway 9.
Hail, Marlboro
- When
- May 23, 2:20 PM EST to 2:30 PM EST
- Where
- Marlboro County, 0.98 mi S of Blenheim
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.506, -79.653
Hail described as slightly larger than a quarter was reported. The hail lasted for about 10 minutes.
Hail, Horry
- When
- May 23, 2:55 PM EST to 3:00 PM EST
- Where
- Horry County, 0.9 mi NW of Green Sea
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.130, -78.980
Hail to the size of quarters was reported. The hail lasted for about 5 minutes.
Hail, Horry
- When
- May 23, 3:00 PM EST to 3:05 PM EST
- Where
- Horry County, 0.53 mi ESE of Mt Olive
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.148, -79.021
Hail to the size of quarters was reported.
Hail, Horry
- When
- May 23, 3:05 PM EST to 3:10 PM EST
- Where
- Horry County, 2.89 mi SE of Causey
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.237, -79.068
Dime to quarter size hail was reported along Highway 76.
Hail, Darlington
- When
- May 23, 3:15 PM EST to 3:20 PM EST
- Where
- Darlington County, 0.3 mi WNW of Darlington
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.301, -79.875
Hail to the size of quarters was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, May 23, 20121 death · $55,000 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 2012$1.6 million · 1.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, May 23, 2012$1.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Iowa, May 23, 2012$480,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 23, 2012$126,000 · 1.25 in hail · 10 events
- Flash Flood and Lightning Strike in Minnesota, May 23 to 24, 2012$140,000 · 2 events
- Hail and Lightning Strike in Colorado, May 23, 2012$50,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in North Carolina, May 23, 2012$5,000 · 1.75 in hail · 33 events
- Tornado and Damaging Wind in Louisiana, May 23, 2012$25,000 · EF0 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 20121.75 in hail · 14 events
- Hail in Minnesota, May 23, 20121 in hail · 7 events
- Hail in North Carolina, May 23, 2012$6,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382654, 382656, 382658, 382661, 382665, 382668.